Alert archive / Kansas / High Wind Warnings in 2008
High Wind Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Oct 21, 2008, 1:00 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 22, 2008, 6:00 AM MDT. It was in force for 12 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 21, 2008, 1:00 PM MDT (19:00 UTC)
- In effect from
- Oct 22, 2008, 6:00 AM MDT
- Expired
- Oct 22, 2008, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 7:00 AM MDT | HEAVY RAIN 3.1 | 16 E Lenora, KS | |
| Oct 22, 7:00 AM MDT | HEAVY RAIN 3.33 | 2 N Densmore, KS | |
| Oct 22, 11:59 AM MDT | NON-TSTM WND GST 59 | Wray, CO | |
| Oct 22, 12:15 PM MDT | NON-TSTM WND GST 58 | Mccook, NE | |
| Oct 22, 12:40 PM MDT | HEAVY RAIN 5.5 | 5 Nw Almena, KS | PRAIRIE DOG CREEK CLOSE TO OUT OF ITS BANKS IN SOME SPOTS. |
| Oct 22, 1:11 PM MDT | NON-TSTM WND GST 58 | Goodland, KS | |
| Oct 22, 2:33 PM MDT | NON-TSTM WND GST 64 | Mccook, NE | |
| Oct 22, 2:47 PM MDT | NON-TSTM WND GST 59 | Lenora, KS | |
| Oct 22, 5:48 PM MDT | NON-TSTM WND GST 60 | Mccook, NE | |
| Oct 22, 5:53 PM MDT | NON-TSTM WND GST 61 | Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 211900 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT TUE OCT 21 2008 ...VERY WINDY CONDITIONS EXPECTED WEDNESDAY... .NORTH TO NORTHWEST WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF AT LEAST 60 MPH WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY AS THE PRESSURE GRADIENT BETWEEN A DEVELOPING DEEP LOW PRESSURE CENTER EXPECTED OVER CENTRAL KANSAS INTERACTS WITH A STRONG HIGH PRESSURE CENTER OVER MONTANA. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220400- /O.NEW.KGLD.HW.W.0006.081022T1200Z-081023T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 100 PM MDT TUE OCT 21 2008 /200 PM CDT TUE OCT 21 2008/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY. NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF AT LEAST 60 MPH WILL DEVELOP SHORTLY AFTER SUNRISE WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...HALLOWEEN DECORATIONS AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS. $$ DDT/BLM
3 follow-up statements
000 WWUS73 KGLD 220351 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 951 PM MDT TUE OCT 21 2008 ...VERY WINDY CONDITIONS EXPECTED WEDNESDAY... .NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY AS THE PRESSURE GRADIENT BETWEEN A DEVELOPING LOW PRESSURE CENTER OVER CENTRAL KANSAS INTERACTS WITH A STRONG HIGH PRESSURE CENTER OVER MONTANA. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221400- /O.CON.KGLD.HW.W.0006.081022T1200Z-081023T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 951 PM MDT TUE OCT 21 2008 /1051 PM CDT TUE OCT 21 2008/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY. NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP SHORTLY AFTER SUNRISE WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS. $$ FS
000 WWUS73 KGLD 221355 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 755 AM MDT WED OCT 22 2008 ...VERY WINDY CONDITIONS TODAY... .NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE COMMON TODAY AS THE PRESSURE GRADIENT BETWEEN A DEVELOPING LOW PRESSURE CENTER OVER CENTRAL KANSAS INTERACTS WITH A STRONG HIGH PRESSURE CENTER OVER MONTANA. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230000- /O.CON.KGLD.HW.W.0006.000000T0000Z-081023T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 755 AM MDT WED OCT 22 2008 /855 AM CDT WED OCT 22 2008/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE COMMON TODAY. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...HALLOWEEN DECORATIONS AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS. $$ DDT
000 WWUS73 KGLD 222357 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 557 PM MDT WED OCT 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230100- /O.EXP.KGLD.HW.W.0006.000000T0000Z-081023T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 557 PM MDT WED OCT 22 2008 /657 PM CDT WED OCT 22 2008/ ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS AFTERNOON... THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS AFTERNOON. WIND SPEEDS HAVE DECREASED BELOW HIGH WIND WARNING CRITERIA OVER THE AREA. HOWEVER...WINDS WILL CONTINUE IN THE 25 TO 40 RANGE WITH GUSTS UP TO 50 MPH POSSIBLE THROUGH THE REST OF THE NIGHT. THIS WILL OCCUR WITH SNOW...AND WILL BE COVERED BY THE BLIZZARD WARNING THAT IS ABOUT TO TAKE AFFECT. $$ BULLER
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Oct 21, 11:45 AM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 21, 11:45 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1145 AM MDT TUE OCT 21 2008 .DISCUSSION... FIRST PERIOD UPDATE FOR ALL WX PARAMETERS. ADJUSTED SKY COVER GRIDS BASED ON CURRENT SATELLITE PICS AND RUC FORECAST OF 850-800 RH WHICH REPRESENTS THE STRATUS FAIRLY WELL. MID LEVEL CLOUDS INCREASING AS WELL FROM THE WEST/NORTHWEST. SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE DAY. TEMPERATURES STILL A BIT TRICKY AND HAVE WEIGHED FORECAST HEAVILY ON THE 15Z RUC WHICH HAS A GOOD HANDLE ON CURRENT CONDITIONS PRETTY WELL. CONVECTIVE INHIBITION IS RATHER LOW OVER FAR EASTERN COLORADO LATE IN THE DAY SO HAVE KEPT LOW CHANCE THUNDERSTORMS THERE. ELSEWHERE GUT FEELING IS THAT THUNDERSTORMS WILL NOT DEVELOP TIL AFTER 00Z BUT IN CASE THE FRONT MOVES CLOSER FASTER OR THE STRATUS ERODES FASTER THEN CURRENTLY EXPECTED LEFT ISOLATED STORMS IN. WIND HIGHLITES WILL BE ISSUED A BIT LATER THIS AFTERNOON. DDT && .AVIATION... FOR THE 18Z TAFS...AT KGLD BACK EDGE OF STRATUS APPROACHING TAF SITE BUT AS WINDS BACK TO THE SOUTH AHEAD OF APPROACHING STORM SYSTEM MVFR CIGS WILL BE IN THE AREA FOR THE REST OF THE DAY. SHOULD THE LOW CIGS DISSIPATE AN INCREASING DECK OF MID LEVEL CLOUDS WILL BE OVER THE SITE BY EARLY AFTERNOON. WX CONDITIONS REALLY GO DOWN HILL TONIGHT WITH IFR/LIFR CIGS CONTINUING THROUGH 18Z. -SHRA/-TSRA AND NORTHWEST WINDS OF 25G35KTS WILL REACH THE KGLD AREA BY 03Z AND CONTINUE THROUGH 09Z OR SO BEFORE RAIN EXITS THE AREA...POSSIBLY EARLIER THEN CURRENTLY ADVERTISED. WINDS WILL REMAIN GUSTY AND INCREASE INTO THE 38G50KT RANGE BY 15Z OR SHORTLY THEREAFTER. FOR KMCK LOW CIGS OF 500-1500 FT EXPECTED FOR THE REST OF THE DAY. FRONT WILL REACH THE SITE BY 04Z (POSSIBLY EARLIER) WITH -SHRA/-TSRA AND NORTHWEST WINDS 25G35KTS. BY 10Z OR SO PRECIP SHOULD BE EAST OF THE AREA BUT LIKE KGLD NORTHWEST WINDS OF 35G45KTS...POSSIBLY HIGHER WILL BLOW WITH CIGS/VIS IN THE IFR/LIFR RANGE. DDT && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Oct 21, 10:45 AM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE OCT 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE OCT 21 2008 /1145 AM CDT TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH LATE EVENING ACROSS THE TRI-STATE AREA AS AN ENERGETIC COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS APPROACHING 45 MPH WILL BLOW FOR A FEW HOURS BEHIND THE INITIAL FRONTAL PASSAGE TONIGHT...SLOWLY DECREASING INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS SHORTLY THEREAFTER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG NORTHWEST WINDS SUSTAINED AROUND 30 MPH WITH HIGHER GUSTS WILL BE COMMON WEDNESDAY THROUGH THURSDAY AS THE STORM SYSTEM INTENSIFIES OVER CENTRAL KANSAS WITH LITTLE MOVEMENT EXPECTED. WIND ADVISORIES WILL LIKELY BE ISSUED LATER THIS AFTERNOON. AS COLD AIR FILTERS INTO THE AREA BEHIND THE STORM SYSTEM A MIX OF RAIN AND SNOW OR A CHANGEOVER TO SNOW IS EXPECTED...MAINLY ALONG AND NORTH OF INTERSTATE 70 STARTING WEDNESDAY AND CONTINUING INTO THURSDAY. LIGHT ACCUMULATIONS ARE POSSIBLE...MAINLY ACROSS NEBRASKA AND BORDERING COUNTIES IN KANSAS. THE SNOW COMBINED WITH THE WIND MAY PRODUCE REDUCED VISIBILITIES. UNCERTAINTIES REMAIN IN THE STRENGTH OF THE WIND AND HOW MUCH COLD AIR WILL ACCOMPANY THE STORM. THIS WILL IMPACT THE CHANGEOVER TO SNOW AND AMOUNTS AS WELL AS WHETHER HIGH WIND WATCHES OR WARNINGS WILL BE NEEDED. STAY TUNED FOR UPDATES THIS AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE LATE EVENING HOURS. DDT
Nearby
High Wind Warnings in Kansas, 2008High Wind Warnings in Colorado, 2008High Wind Warnings in Nebraska, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.